IN CASE YOU MISSED IT

Monthly migraine makes her dysfunctional

This story was first published in The Straits Times on Aug 15, 2013

Q I am a 40-year-old woman and I suffer from migraine almost once every month, usually before or during my menstruation.

Before a migraine comes on, I get stiff neck and shoulders.

When it happens, I can hardly function and usually sleep the whole day, sometimes for two days, till it passes. During this time, I also suffer violent retching.

Doctors have prescribed painkillers but they are ineffective. I have also tried traditional Chinese medicine but it has not helped either.

I have been on a contraceptive pill. Could this be the reason for my symptoms?

Although I have been on it for many years, the migraines have become worse only in the last two years.

If the migraines are hormone-related, would sterilisation stop the migraines?

Are there any other cures I can try?

A Migraine is a common disorder and about 5to 15 per cent of Singaporeans suffer from it during their lifetimes.

Many factors are associated with the triggering of migraine attacks, with hormonal fluctuation being a common cause.

It is not uncommon for women to notice headaches linked to their menstrual cycles.

This pattern can be present irrespective of whether hormonal fluctuations are natural or from the taking of contraceptive pills.

However, if you have been taking contraceptive pills for many years and have been without side effects previously, it is less likely that your menstrual cycle is the trigger of your headaches.

Sterilisation is not a form of treatment for migraine.

It is within the nature of migraine that it can get worse (or better) without clear reasons.

However, many other diseases can also cause headaches.

If the headaches are different or are getting progressively worse, you should consult a doctor.

TREATMENT OPTIONS

There are several treatment approaches, apart from painkillers.

One is the administration of prophylactic (preventive) medicine, such as flunarizine, propranolol, amitriptylene or topiramate.

Such medicine stabilises the overactive nerve cells which result in headaches.

One needs to realise, however, that such medicine has to be taken daily for about six months.

These may have some side effects which need to be discussed with the doctor.

People who suffer from migraine tend to also suffer from gastric dysfunction.

A further approach is to treat the gastric dysfunction that occurs during migraine using metoclopramide (medicine which works on the stomach) or similar agents which treat headache by improving the absorption of painkillers.

Without this type of medicine, painkillers commonly have no effect because they are not effectively absorbed by the stomach.

A last resort is to bypass the stomach completely by popping the migraine tablet under the tongue (such as zolmitriptan) or spray the medicine into the nose. This enables the medicine to get directly into the blood and usually results in fast relief of a headache.

These prescription drugs can be taken several times a week, but regular intake over longer periods, for instance, one to two weeks, should be avoided, as the body may get used to the medicine.

PROFESSOR EINAR WILDER-SMITH, senior consultant at the division of neurology at the National University Hospital

This story was first published in The Straits Times on Aug 15, 2013

To subscribe to The Straits Times, please go tohttp://www.sphsubscription.com.sg/eshop/